Topical corticosteroids and risk of topical steroid withdrawal
Topical corticosteroids (TCS) are used for the relief of the inflammatory and pruritic manifestations of various dermatoses, including eczema and psoriasis. The locally registered TCS include betamethasone, clobetasol, desonide, diflucortolone, fluocinolone, fluticasone, hydrocortisone, mometasone and triamcinolone. Based on HSA’s experience, certain illicit skin-lightening creams have been found to contain these steroids as adulterants.
About topical steroid withdrawal (TSW)
Topical steroid withdrawal (TSW) refers to a mixed group of symptoms that has also been referred to as topical steroid addiction, red skin syndrome or steroid dermatitis. It has been suggested that this syndrome arises from a physical dependence on TCS, particularly in the context of increasing potency and frequency, and prolonged use of TCS. A rebound worsening of skin manifestations after discontinuation of TCS may occur, which may be more extensive or with a different morphological appearance from the initial skin condition.1
Systematic reviews have attempted to collate and characterise the clinical features of TSW from published case reports, case series and cross-sectional studies.2, 3 TSW was reported as predominantly affecting the face and genital area, with common symptoms including itch, burning and stinging. The duration of TCS use in the majority of the cases was 6 months or longer, and the time-to-onset of TSW ranged from days to months after TCS discontinuation. Two distinct clinical presentations of TSW were observed: 1) an erythematoedematous subtype that occurred in patients with an underlying eczematous dermatosis, presenting more frequently with burning, erythema and oedema, and 2) a papulopustular subtype that occurred primarily in patients who used TCS for cosmetic purposes (e.g., illicit skin-lightening creams). The reviews concluded that TSW is likely a distinct clinical adverse effect resulting from prolonged, inappropriate, and frequent use of moderate- to high-potency TCS. However, the reviewed evidence (i.e., observational studies) was of low quality and at risk of bias, necessitating further well-designed studies to better understand and define this entity.
The recognition and diagnosis of TSW remains a challenge. There is no consensus on the diagnostic criteria for TSW, and its features overlap with other clinical entities, such as allergic contact dermatitis and a flare-up of the pre-existing inflammatory condition or skin infection.1, 2 In addition, investigations (such as a skin biopsy) are generally of limited use to distinguish TSW from a flare of the pre-existing skin condition. Proposed mechanisms for TSW include rebound vasodilation mediated by elevated nitric oxide (NO), dysregulation of glucocorticoid receptors and tachyphylaxis. However, current evidence is limited and in certain areas, contradictory.
UK Medicines and Healthcare products Regulatory Agency’s review
In 2021, the UK Medicines and Healthcare products Regulatory Agency (MHRA) conducted a review of evidence based on published literature as well as cases of TSW associated with TCS where the majority of these cases were reported by patients.4 The agency noted growing evidence of cases of TSW which were associated with long-term continuous or inappropriate use of TCS. Although the UK MHRA was unable to estimate the incidence of TSW, the agency considered reports of severe withdrawal reactions as being very infrequent given the number of patients treated with TCS. The agency’s review concluded that TCS remains a safe and effective treatment for skin disorders when used correctly (i.e., lowest potency needed over short periods of time or intermittently over an extended period).
Local situation and HSA’s advisory
To date, HSA has received three reports of TSW, all of which were associated with long-term (several years) use of topical products that were tested to be adulterated with potent TCS. In response, HSA had issued a press release to warn members of the public against the purchase of such products from dubious sources and to raise awareness on the prolonged use of TCS and their associated withdrawal reactions.5 An ADR News bulletin article was also published to inform healthcare professionals of such illegal products purchased by consumers and to be vigilant of potential TSW AEs arising from the use of such products in consumers.6
As HSA continues to monitor reports of TSW with the use of TCS, healthcare professionals are advised to take into consideration the above information when prescribing TCS, and to consider the possibility of TSW in patients with a history of continuous prolonged TCS use who present with suggestive clinical signs. Healthcare professionals are also encouraged to report to HSA any suspected cases of TSW related to the use of TCS.
HSA would like to thank Dr Ellie Choi and Dr Nisha Suyien Chandran from the Division of Dermatology, Department of Medicine, National University Hospital for their contributions to this article.
- Clin Drug Investig. 2021; 41: 835-842.
- J Am Acad Dermatol. 2015; 72: 541-549.
- J Dermatolog Treat. 2022; 33: 1293-1298.
- HSA ADR News Bulletin 2007 Dec; 9: 5.